Alert archive / Kansas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 241, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Sep 9, 2014, 5:12 PM CDT for Russell County, Kansas. It was in force for 32 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 9, 2014, 5:12 PM CDT (22:12 UTC)
- Expired
- Sep 9, 2014, 5:44 PM CDT
- In force
- 32 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
County Russell County, KS
The radar
The Dodge City radar (KDDC), 161 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 9, 5:12 PM CDT | TSTM WND DMG | Russell Airport, KS | EMPTY TANKS BLOWN AROUND AND A HANGER DOOR WAS POPPED OF ITS TRACK. |
| Sep 9, 5:13 PM CDT | TSTM WND GST 75 | Russell Airport, KS | |
| Sep 9, 5:27 PM CDT | TSTM WND GST 64 | 3 Ne Russell, KS | MEASURED AT THE REISIG SEEDS ELEVATOR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.2 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 786 J/kg
- Mixed-layer CIN
- -203 J/kg
- Mixed-layer LCL
- 1416 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
514 WUUS53 KICT 092212 SVRICT KSC167-092300- /O.NEW.KICT.SV.W.0241.140909T2212Z-140909T2300Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 512 PM CDT TUE SEP 9 2014 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN RUSSELL COUNTY IN CENTRAL KANSAS... * UNTIL 600 PM CDT * AT 511 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES SOUTHEAST OF RUSSELL...AND MOVING NORTHEAST AT 40 MPH. HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. * LOCATIONS IMPACTED INCLUDE... BUNKER HILL...DORRANCE AND WILSON LAKE. THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 181 AND 204. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 3892 9894 3902 9849 3875 9849 3870 9895 TIME...MOT...LOC 2213Z 231DEG 36KT 3885 9877 HAIL...0.88IN WIND...60MPH $$ LAWSON
3 follow-up statements
943
WWUS53 KICT 092214
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
514 PM CDT TUE SEP 9 2014
KSC167-092300-
/O.CON.KICT.SV.W.0241.000000T0000Z-140909T2300Z/
RUSSELL KS-
514 PM CDT TUE SEP 9 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN
RUSSELL COUNTY UNTIL 600 PM CDT...
AT 513 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BUNKER HILL...
AND MOVING NORTHEAST AT 40 MPH.
THIS IS A VERY DANGEROUS STORM.
HAZARD...80 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT
SHELTER. MOBILE HOMES WILL BE HEAVILY DAMAGED. EXPECT
CONSIDERABLE DAMAGE TO ROOFS...WINDOWS AND VEHICLES.
EXTENSIVE TREE DAMAGE AND POWER OUTAGES ARE LIKELY.
LOCATIONS IMPACTED INCLUDE...
BUNKER HILL...DORRANCE AND WILSON LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3892 9894 3902 9849 3875 9849 3870 9895
TIME...MOT...LOC 2215Z 231DEG 36KT 3886 9875
HAIL...0.88IN
WIND...80MPH
$$
LAWSON475
WWUS53 KICT 092225
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
525 PM CDT TUE SEP 9 2014
KSC167-092300-
/O.CON.KICT.SV.W.0241.000000T0000Z-140909T2300Z/
RUSSELL KS-
525 PM CDT TUE SEP 9 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL
RUSSELL COUNTY UNTIL 600 PM CDT...
AT 523 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES NORTH OF
DORRANCE...AND MOVING NORTHEAST AT 55 MPH.
HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE
TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
ROOFS AND OUTBUILDINGS.
LOCATIONS IMPACTED INCLUDE...
WILSON LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3875 9873 3895 9882 3902 9849 3877 9849
TIME...MOT...LOC 2225Z 247DEG 46KT 3893 9859
HAIL...1.00IN
WIND...70MPH
$$
LAWSON209 WWUS53 KICT 092244 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 544 PM CDT TUE SEP 9 2014 KSC167-092255- /O.CAN.KICT.SV.W.0241.000000T0000Z-140909T2300Z/ RUSSELL KS- 544 PM CDT TUE SEP 9 2014 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL RUSSELL COUNTY IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED AREA. LAT...LON 3875 9873 3895 9882 3902 9849 3877 9849 TIME...MOT...LOC 2245Z 247DEG 46KT 3903 9829 $$ LAWSON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 9, 3:18 PM CDT, 1 hour 54 minutes earlier.
Area forecast discussion, Sep 9, 3:18 PM CDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 318 PM CDT TUE SEP 9 2014 .SHORT TERM...(THIS EVENING THROUGH FRIDAY) ISSUED AT 314 PM CDT TUE SEP 9 2014 EXPECTING STORMS TO INITIATE ALONG SURFACE FRONT OVER NORTH CENTRAL AND NORTHWEST KANSAS WHERE LOW LEVEL CONVERGENCE WILL BE MAXIMIZED FOR LATE THIS AFTERNOON/EVENING. THE STORMS WILL MOVE EASTWARD AND REACH CENTRAL KANSAS BY THIS EVENING...AND SHOULD MOVE SOUTHWARD TONIGHT DUE TO DECENT COLD POOL GENERATION FROM HIGH BASED STORMS. SEVERE WEATHER IS POSSIBLE OVER CENTRAL KANSAS GIVEN STRONGER SHEAR ALOFT...ESPECIALLY THROUGH THE LATE EVENING HOURS. THE COLD FRONT WILL CONTINUE TO SURGE SOUTHWARD ACROSS THE AREA ON WEDNESDAY WITH COOLER TEMPERATURES AND LINGERING RAIN SHOWERS. COULD BE A SMALL WINDOW FOR STORMS TO RE-DEVELOP WEDNESDAY AFTERNOON OVER FAR SOUTHEAST KANSAS BEFORE THE FRONT SHIFTS SOUTHWARD INTO OKLAHOMA. OTHERWISE DRIER COOLER AIR WILL OVERSPREAD THE REGION ON THURSDAY WITH BELOW NORMAL TEMPERATURES EXPECTED FOR KANSAS. MEANWHILE...THE NEXT UPPER LEVEL WAVE CURRENTLY DIVING SOUTHWARD ACROSS WESTERN CANADA WILL BRING ANOTHER STRONGER PUSH OF COLDER AIR SOUTHWARD INTO KANSAS ON FRIDAY. RAIN SHOWERS WILL DEVELOP OVER WESTERN KANSAS AHEAD OF THIS WAVE ON THURSDAY NIGHT AND MIGRATE EASTWARD INTO CENTRAL KANSAS ON FRIDAY. THE COMBINATION OF CLOUDS AND RAIN SHOWERS WILL RESULT IN WELL BELOW NORMAL TEMPERATURES FOR FRIDAY. .LONG TERM...(SATURDAY THROUGH TUESDAY) ISSUED AT 314 PM CDT TUE SEP 9 2014 A COOL MORNING WILL BE ON TAP FOR SATURDAY AS CANADIAN HIGH PRESSURE WILL BE CENTERED OVER THE CENTRAL PLAINS. MODELS DIFFER ON THE EVOLUTION OF THE NEXT WEATHER SYSTEM FOR SUNDAY NIGHT/MONDAY WITH GFS MODEL SUGGESTING A DEEPER/STRONGER SYSTEM AND BETTER CHANCES OF PRECIPITATION COMPARED TO ECMWF MODEL. WE WILL MAINTAIN RAIN CHANCES FOR SUNDAY NIGHT INTO MONDAY WITH TEMPERATURES A BIT BELOW NORMAL. JAKUB && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON) ISSUED AT 1245 PM CDT TUE SEP 9 2014 A WARM AND BREEZY AFTERNOON WILL BE THE PREDOMINATE TAF CONCERN FOR THE FIRST 6 HOURS AS SOUTH WINDS COULD GUST AS HIGH AS 30 KTS IN SOME LOCATIONS. ATTENTION WILL QUICKLY TURN TO CONVECTIVE CHANCES EARLY THIS EVENING ACROSS CENTRAL KS...AS CONVECTION DEVELOPS ACROSS THE HIGH PLAINS ALONG A SOUTHEASTWARD SAGGING COLD FRONTAL BOUNDARY. SOME OF THIS CONVECTION MAY MOVE INTO KRSL/KSLN FOR THE EVENING HOURS...SO WILL GO WITH A VCTS FOR KRSL AND KSLN TAF SITE BY AROUND 00Z/WED. SOME QUESTION ON HOW WIDESPREAD THE CONVECTION WILL BE...SO WILL NOT GO WITH A TEMPO GROUP JUST YET FOR KRSL. I COULD SEE A TEMPO GROUP ADDED WITH LATER TAF UPDATES FOR PORTIONS OF CENTRAL KS. EXPECT THE FRONT AND CONVECTION TO SAG SOUTH-SOUTHEAST...WITH CONVECTION OFF OF THE HIGH PLAINS OR ALONG THE FRONT DROPPING SOUTH AND EAST INTO THE KHUT TAF SITE AS WELL. SO HAVE ENOUGH CONFIDENCE IN THIS SOUTHWARD PROGRESSION TO ADD A VCTS FOR KHUT AFTER 02Z AS WELL. NOT COMPLETELY SURE THIS CONVECTION WILL DROP SOUTH INTO THE KICT VICINITY..UNLESS A COLD POOL CAN DEVELOP WITH THIS CONVECTION. SO WILL LEAVE THE KICT TAF DRY FOR NOW. WIND SHIFT ASSOCIATED WITH THE ACTUAL FRONTAL BOUNDARY IS EXPECTED TO MOVE INTO KRSL/KSLN BETWEEN 06-09Z/WED....SO WILL SHIFT THE WINDS AROUND TO THE NW AFTER THE FRONT MOVES IN WITH GUSTS TO 25 KTS POSSIBLE AFTER FRONTAL PASSAGE. KETCHAM && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 70 78 52 71 / 50 30 10 10 HUTCHINSON 67 74 51 69 / 80 20 10 10 NEWTON 68 75 51 69 / 70 30 10 10 ELDORADO 70 79 52 71 / 60 40 10 10 WINFIELD-KWLD 73 82 54 72 / 30 30 10 10 RUSSELL 63 70 46 64 / 80 20 10 10 GREAT BEND 64 71 48 66 / 80 20 10 10 SALINA 65 71 50 68 / 80 30 10 10 MCPHERSON 67 73 51 68 / 80 30 10 10 COFFEYVILLE 74 87 55 74 / 40 50 10 10 CHANUTE 73 82 54 72 / 50 50 10 10 IOLA 72 81 54 71 / 50 50 10 10 PARSONS-KPPF 74 85 54 73 / 40 50 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Sep 9, 4:28 PM CDT, 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 428 PM CDT TUE SEP 9 2014 KSZ032-033-047>053-067>072-082-083-091>096-098>100-102130- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 428 PM CDT TUE SEP 9 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS CENTRAL KANSAS THROUGH THE LATE EVENING HOURS. HAIL UP TO THE SIZE OF HALF DOLLARS AND DAMAGING WINDS AROUND 65 MPH WILL BE POSSIBLE...MAINLY FOR LOCATIONS NORTHWEST OF A SALINA TO HUTCHINSON LINE. VERY STRONG SOUTH WINDS WILL AFFECT SOUTH CENTRAL KANSAS THROUGH THE EVENING HOURS...PLEASE SEE LATEST WIND ADVISORY FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORM CHANCES WILL LINGER OVER MAINLY SOUTHEAST KANSAS THROUGH EARLY WEDNESDAY...AS THE COLD FRONT EXITS RAPIDLY TO THE SOUTHEAST. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
In the hours before
Special weather statement, Sep 9, 4:56 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 456 PM CDT TUE SEP 9 2014 KSZ032-092230- RUSSELL- 456 PM CDT TUE SEP 9 2014 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SIGNIFICANT WEATHER ADVISORY FOR... SOUTHERN RUSSELL COUNTY IN CENTRAL KANSAS... * UNTIL 530 PM CDT * AT 454 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 6 MILES NORTH OF GALATIA...OR 12 MILES SOUTHWEST OF RUSSELL...MOVING NORTHEAST AT 30 MPH. * LOCATIONS IMPACTED INCLUDE... RUSSELL...BUNKER HILL...DORRANCE...RUSSELL AIRPORT AND WILSON LAKE. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORM INTENSIFIES AND BECOMES SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. && LAT...LON 3901 9852 3872 9852 3869 9903 3890 9904 TIME...MOT...LOC 2156Z 242DEG 28KT 3874 9893 LAWSON
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 9, 4:24 PM CDT | Wind Advisory | ICT | Butler, Cowley, Harper, Harvey, Kingman, McPherson and 3 more | 5 hr |
| Sep 9, 4:56 PM CDT | Special Weather Statement | ICT | Russell | 34 min |
| Sep 9, 5:30 PM CDT | Severe Thunderstorm Warning | ICT | Lincoln | 45 min |
| Sep 9, 5:40 PM CDT | Special Weather Statement | ICT | Russell | 35 min |
| Sep 9, 6:12 PM CDT | Special Weather Statement | ICT | Lincoln | 33 min |
| Sep 9, 6:17 PM CDT | Special Weather Statement | ICT | Russell | 28 min |
| Sep 9, 6:46 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 29 min |
| Sep 9, 6:49 PM CDT | Special Weather Statement | ICT | Lincoln | 26 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.